Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Columbia, SC

August 9, 2018Aiken County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2018, 5:42 PM EDT for Aiken County, Barnwell County, South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 5:42 PM EDT (21:42 UTC)
Expired
Aug 9, 2018, 6:45 PM EDT
In force
63 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:47 PM EDTTSTM WND DMGJackson, SCSPOTTER HEARD ON SCANNER REPORT OF COUPLE TREES DOWN NEAR JACKSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS52 KCAE 092142
SVRCAE
SCC003-011-092245-
/O.NEW.KCAE.SV.W.0159.180809T2142Z-180809T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
542 PM EDT THU AUG 9 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Barnwell County in central South Carolina...
  Southwestern Aiken County in central South Carolina...

* Until 645 PM EDT.

* At 541 PM EDT, a likely severe thunderstorm was located  in the 
  area from near New Ellenton to around Jackson, moving 
  east-southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Barnwell, Savannah River Site, Williston, Blackville, New Ellenton,
  Jackson, Hilda, Snelling, Kline and Elko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3316 8176 3321 8177 3323 8183 3325 8185
      3326 8183 3329 8186 3331 8184 3330 8188
      3332 8189 3343 8180 3339 8121 3316 8123
      3312 8119 3311 8136 3316 8154 3309 8162
      3309 8165
TIME...MOT...LOC 2141Z 295DEG 19KT 3336 8168 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
433 
WWUS52 KCAE 092218
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
618 PM EDT THU AUG 9 2018

SCC003-092225-
/O.CAN.KCAE.SV.W.0159.000000T0000Z-180809T2245Z/
Aiken SC-
618 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AIKEN COUNTY IS
CANCELLED...
 
Damaging wind has moved southeast of the area. 

LAT...LON 3321 8171 3334 8156 3320 8129 3316 8123
      3312 8119 3311 8136 3316 8154 3309 8162
      3309 8165
TIME...MOT...LOC 2215Z 295DEG 19KT 3328 8148 

$$

SCC011-092245-
/O.CON.KCAE.SV.W.0159.000000T0000Z-180809T2245Z/
Barnwell SC-
618 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN BARNWELL COUNTY...

At 615 PM EDT, a severe thunderstorm was in the Savannah River Site
moving southeast near 20 mph and toward the Lynhurst and Kline area.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Snelling and Kline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3321 8171 3334 8156 3320 8129 3316 8123
      3312 8119 3311 8136 3316 8154 3309 8162
      3309 8165
TIME...MOT...LOC 2215Z 295DEG 19KT 3328 8148 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:49 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 2:49 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
249 PM EDT Thu Aug 9 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through today. Then an upper-level trough digs into the
eastern US for the weekend bringing above normal chances for
rainfall through Monday. The trough exits to the northeast by
mid-week favoring a more typical pattern of diurnal convection.
Temperatures will be near or above normal with highs in the low
to mid 90s and lows in the low 70s.

&&

.NEAR TERM /THROUGH TONIGHT/...
Models and wv show a weak s/w across cntrl GA that will move
east-southeast across the area during the evening hours.
Afternoon mesoanalysis shows best moisture and instability will
remain south of I-20 through the remainder of the
afternoon/evening. Expect widely scattered/scattered showers
and thunderstorms to move across mainly the central/southern
Midlands and CSRA. Regional radar shows convection that has
fired over the past couple of hours across AL/GA beginning to
move into the western portion of the CWA. Downdraft Cape values
remain blo 1000, but PW values 1.8 + across much of the CWA.
Expect main threat would be locally heavy rainfall, but storms
are moving at between 20 and 25 mph which will decrease the
chances, unless storms train across the same area. Temperatures
will remain in the low/mid 90s with heat index values around 100
degrees. As s/w moves east of the area overnight and loss of
daytime heating, expect convective activity to decrease during
the evening hours with little chance for shra/tsra after
midnight. Overnight lows will once again be in the low/mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday, a 500 mb trough will move east of the Mississippi but
remain west of the forecast area, where weak ridging will
persist. At the surface, a weak lee-side trough will provide
some convergence for diurnal convection. Subsidence associated
with the ridge aloft should keep thunderstorm coverage isolated
to scattered during the afternoon. Expect high temperatures in
the low to mid 90s with light WSW winds.

Overnight the 500 mb trough continues eastward with shortwave energy
moving into the forecast area towards daybreak. Models show moisture
increasing Friday evening ahead of the shortwave which may increase
thunderstorm coverage. Severe weather appears unlikely with only
tall, skinny CAPE profiles in forecast soundings. Lows overnight
will be in the low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An upper level trough will dig into the Great Lakes
region/Northeast over the weekend, cutting off from the main
flow. This will direct warm, moist flow into the Southeast
through Monday. A weak surface boundary will be across the
Southeast and mid-Atlantic providing some convergence each day.
This pattern supports above normal chances for rainfall.

The upper-level low will track to the northeast and off the east
coast by mid-week with ridging building into the Southeast. This
will bring back a more typical pattern of isolated to scattered
diurnal convection through the remainder of the long term.
Temperatures will be near or above normal during the period. Highs
should be in the low to mid 90s with lows in the low 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions at all taf sites currently this afternoon. A weak
s/w is moving across cntrl GA and then acrs SC during the
evening/overnight hours. Have included vcsh/vcts at all taf
sites through the evening. Will continue to monitor and adjust
as convection moves into the region from the west and also
develops across the region. Do not expect much fog late tonight
into early friday morning. Models indicate a 15 to 20 kt low
level jet that should help prevent and fog formation.

Otherwise, expect VFR conditions with diurnal cumulus and
scattered mainly afternoon/evening SH/TSRA. Due to drier air
entering the northern FA, better threat of TS may be at
DNL/AGS/OGB. Will mention VCTS at those sites, otherwise VCSH.

EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection
expected each day as well as late night/early morning fog and
stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 9, 2:30 AM EDT, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
230 AM EDT Thu Aug 9 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
230 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 4:13 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
413 PM EDT THU AUG 9 2018

GAZ064-092045-
Columbia GA-
413 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of northwestern Columbia
County Through 445 PM EDT....

At 412 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Lincolnton, or 14 miles
northwest of Evans, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

This storm will remain over mainly rural areas of northwestern
Columbia County.

LAT...LON 3367 8240 3368 8236 3369 8235 3370 8229
      3368 8227 3369 8224 3369 8222 3363 8220
      3358 8215 3354 8240 3355 8243 3356 8244
      3360 8242 3363 8244
TIME...MOT...LOC 2012Z 279DEG 11KT 3365 8235
Special weather statement, Aug 9, 5:18 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT THU AUG 9 2018

GAZ064-065-SCZ030-092145-
Richmond GA-Columbia GA-Aiken SC-
518 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of Richmond...central
Columbia and southwestern Aiken Counties Through 545 PM EDT....

At 515 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County into
southern Aiken County. This includes the Augusta area. The strongest
storms were near the Beach Island area of Aiken County. Movement was
southeast near 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy downpours will lead to
           ponding of water in poor-drainage areas.

Some locations in the path of this storm include... North Augusta,
Grovetown, Evans, Augusta, Martinez, Clearwater, Fort Gordon,
Belvedere, Hephzibah, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown, Beach Island and Windsor.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 181 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 20.

LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
      3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2115Z 317DEG 21KT 3341 8181

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTSevere Thunderstorm WarningCAENewberry45 min
Aug 9, 5:20 PM EDTSevere Thunderstorm WarningCAEAiken25 min
Aug 9, 5:22 PM EDTAreal Flood AdvisoryCAEAiken113 min
Aug 9, 5:46 PM EDTSpecial Weather StatementCAEOrangeburg29 min
Aug 9, 6:29 PM EDTSpecial Weather StatementCAENewberry31 min
Aug 9, 6:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland56 min
Aug 9, 7:03 PM EDTSpecial Weather StatementCAEBamberg27 min
Aug 9, 7:21 PM EDTSpecial Weather StatementCAENewberry24 min
Aug 9, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland27 min
Aug 9, 7:43 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.